Study Finds Viagra Use Raises Melanoma Risk

Viagra.jpg

A study of 26,000 men demonstrated that those who use the erectile-function drug sildenafil (Viagra) have about twice the risk of melanoma compared with men who never used the drug.

According to Jiali Han, PhD, of the Indiana University School of Public Health in Indianapolis, and co-authors, recent use of Viagra has been associated with an 84 percent higher risk of developing melanoma.

Reporting in the journal JAMA Internal Medicine, they added that erectile function per se did not correlate with melanoma risk.

"Our study cannot prove cause and effect," the researchers concluded. "A longer follow-up and more detailed assessment of the dose and frequency of sildenafil use at multiple times in the [study cohort] would be necessary for future studies.

"Nevertheless, our data provide epidemiological evidence on possible skin adverse effects of PDE5A inhibitors and support continued investigation of this relationship."

There is no proof of causality from this research, merely an association. However, Ryan Sullivan, MD, of Massachusetts General Hospital tells MedPage Today that there could be a potential molecular basis for these findings.

"Sildenafil may promote tumor growth, at least in tumor cells," he says. "There's plausibility, but this not causation as of yet. There's still a lot of work that needs to be done before we can definitively say that drugs for erectile dysfunction cause melanoma."

Source: MedPage Today

 

The information provided on CancerTreatment.net is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational purposes and does not constitute the practice of medicine. We encourage all visitors to see a licensed physician or nutritionist if they have any concerns regarding health issues related to diet, personal image and any other topics discussed on this site. Neither the owners or employees of CancerTreatment.net nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.